Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 79, NWS Denver/Boulder, CO

June 1, 2024Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2024, 5:55 PM MDT for Sedgwick County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2024, 5:55 PM MDT (23:55 UTC)
Expired
Jun 1, 2024, 6:45 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 177 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:49 PM MDT, 6 minutes earlier. Its key messages:

  • Afternoon showers/thunderstorms today, strongest east of a line from Sterling to Limon where a few could become severe.
  • Still a chance of a couple severe storms Sunday over the northeast corner of the state
  • Summer heat through most of next week, with a few 90 degree readings over the plains.
Area forecast discussion, Jun 1, 5:49 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
549 PM MDT Sat Jun 1 2024

.KEY MESSAGES...

- Afternoon showers/thunderstorms today, strongest east of a line
  from Sterling to Limon where a few could become severe.

- Still a chance of a couple severe storms Sunday over the
  northeast corner of the state

- Summer heat through most of next week, with a few 90 degree
  readings over the plains.

&&

.SHORT TERM /Through Sunday/...
Issued at 222 PM MDT Sat Jun 1 2024

Dry line is currently a little west of a line from Sterling to
Limon. The dry line will progress eastward through the rest of the
afternoon and be east of the area by early evening. ML CAPE is
expected to reach 2000 J/kg. This combined with 0-6km Bulk Shear
of 35-40 knots should produce a few supercell thunderstorms. Large
hail up to tennis ball size and damaging winds will be possible
with these thunderstorms. To the west of the dry line, ML CAPE
only reaches 500 J/kg. Dew points are falling into the 20s and 30s
which will result in high-based showers and thunderstorms. Gusty
outflow winds to 50 mph will be the main threat with these
thunderstorms. The showers and storms come to an end this evening
as the airmass stabilizes.

For Sunday, a wave embedded in the westerly flow aloft will track
across the region. At the surface, lee side trough will extend
from far eastern Colorado north-northeast into South Dakota. Best
lift from the passing wave will be over northern Colorado into
Wyoming. Isolated high-based showers are expected to form over far
northern Colorado. Eventually an organized outflow from the
storms in Wyoming dives south and increases low level moisture
which will bring a better chance for rainfall. Over the far
northeast corner of Colorado where it will be more unstable, a
severe storm or two will be possible. Airmass continues to warm
Sunday, with highs across northeast Colorado expected to reach the
mid to upper 80s.

&&

.LONG TERM /Sunday night through Saturday/...
Issued at 255 PM MDT Sat Jun 1 2024

Zonal flow is expected across the CWA Sunday night well into
Monday, then a weak upper trough moves across Monday night into
Tuesday. There is neutral synoptic scale energy over the CWA
Sunday night with weak upward motion Monday through most of Monday
night. Downward vertical velocity is progged on Tuesday. Looking
at moisture, precipitable water values are progged in the 0.30 to
0.80 inch range Sunday night, then they increase into the 0.50 to
1.10 inch range Monday afternoon and night, then they decrease
again Tuesday. For CAPE, models show values under 1,000 J/kg
over the far northeast corner Sunday night. On Monday afternoon
and evening there is limited CAPE, under 600 J/kg, over much of
the CWA with slightly higher values over the far northeast
corner. There is no CAPE progged on Tuesday. So for pops, will go
with 10-30%s over the far northeast corner Sunday evening, then
10-20%s for the northern half of the CWA Monday afternoon and
evening. That's it. Temperatures stay above seasonal normals
through the periods, with both Monday's and Tuesday's highs very
closed to Sunday's readings. The plains will see mid 80s to lower
90s both days for highs.

For that later days, Wednesday through Saturday, models have
upper ridging to dominate the weather for the forecast area into
Friday. The center of an upper ridge is over southern Utah
Wednesday, then central New Mexico on Thursday. By Friday, the
upper ridge axis is pushed west and northwest of Colorado due to a
strong upper low over the Great Lakes. By Saturday, the upper
ridge axis moves back east towards and into Colorado. Moisture is
sparse Wednesday, Thursday and Saturday, with a bit more progged
on Friday. Overall, it will be dry and pretty warm with the only
decent chance of showers and thunderstorms to be on Friday.

&&

.AVIATION /00Z TAFS through 00Z Sunday/...
Issued at 548 PM MDT Sat Jun 1 2024

VFR through Sunday and into Monday. There is still a fair amount
of virga around but the boundary layer has stabilized such that
convection is weak, and downdrafts/gust fronts are also weaker
than mid-afternoon. Given the latest radar/satellite trends, we
don't feel the need to include particularly gusty winds in the
TAFs the rest of the evening. Can't rule them out, but too low a
chance to include. Northerly flow at APA and DEN should give way
to drainage (SSW) after 06Z near 10 kts. At BJC, it should stay
pretty much WNW all evening into Sunday morning.

On Sunday, we are not expecting as much convective showers as
there were today, and thus less chance of convective outflows and
rapidly shifting winds. We will still probably need a TEMPO group
for convective outflows/gusty wind from virga, but not confident
enough to include it just yet for late Sunday afternoon. Generally
winds should be out of the WNW and gusting 20-25 kts from midday
into the evening hours. There is model agreement in a wind shift
via cool front or convective outflow from the north, either way
the result is the same: gusty winds (20 kts) out of the NNE after
00-01Z across the TAF sites, so have introduced it into DEN's
TAF.

&&

.HYDROLOGY...
Issued at 255 PM MDT Sat Jun 1 2024

Alpine snowmelt will increase runoff the next few days.
Hydrologic forecasts from the River Forecast Centers show a few
streams getting to action stage by Monday or Tuesday, which means
flows will be high and fast but flooding threat appears limited.
Please use caution and respect these fast moving and cold flows in
the high country.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM....RJK
AVIATION...Schlatter
HYDROLOGY....RJK/Barjenbruch
Hazardous weather outlook, Jun 1, 11:01 AM MDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Jun 1 2024

COZ030>051-021715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Jun 1 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms will be possible across the eastern plains
late this afternoon and evening. The main severe weather threat
will be along and east of a line from Fort Morgan to Limon. Large
hail and damaging winds will be the primary threats, although an
isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry conditions are expected over the forecast area for much of
the coming week. A chance of afternoon and evening showers and
thunderstorms will return on Friday. Temperatures look to be above
seasonal normals all week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm, mainly over the
rural eastern plains.

In the hours before

Special weather statement, Jun 1, 3:25 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Denver CO
325 PM MDT Sat Jun 1 2024

COZ042-048-012215-
Logan County CO-Northeast Weld County CO-
325 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD AND
NORTHWESTERN LOGAN COUNTIES THROUGH 415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Panorama Point, or 19 miles southwest of Kimball,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Westplains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4096 10339 4072 10355 4094 10397 4100 10393
      4100 10353
TIME...MOT...LOC 2125Z 296DEG 17KT 4099 10384

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 1, 4:16 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Denver CO
416 PM MDT Sat Jun 1 2024

COZ048-012300-
Logan County CO-
416 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOGAN COUNTY
THROUGH 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 9 miles south of Sidney, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4086 10267 4095 10311 4100 10310 4100 10266
TIME...MOT...LOC 2216Z 278DEG 13KT 4100 10300

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MENSCH
Special weather statement, Jun 1, 4:26 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
426 PM MDT Sat Jun 1 2024

COZ048-012315-
Logan County CO-
426 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN COUNTY
THROUGH 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of North Sterling Reservoir, or 15 miles northwest of
Sterling, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Sterling Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4089 10305 4069 10341 4076 10352 4100 10331
      4100 10325
TIME...MOT...LOC 2226Z 224DEG 20KT 4078 10341

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 1, 4:29 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Denver CO
429 PM MDT Sat Jun 1 2024

COZ048-012315-
Logan County CO-
429 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOGAN COUNTY THROUGH 515
PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of North Sterling Reservoir, or 6 miles north of
Sterling, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iliff and Padroni.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4064 10318 4072 10332 4091 10312 4078 10291
TIME...MOT...LOC 2228Z 209DEG 9KT 4070 10324

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MENSCH
Local storm report, Jun 1, 5:41 PM MDT, 14 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
541 PM MDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             1 W Sterling            40.63N 103.24W
06/01/2024  E0.75 Inch       Logan              CO   Public

            Report from mPING: Dime (0.75 in.).

0527 PM     Hail             Sterling                40.63N 103.21W
06/01/2024  M1.00 Inch       Logan              CO   Storm Chaser

&&
Local storm report, Jun 1, 5:48 PM MDT, 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
548 PM MDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Hail             1 N Sterling            40.65N 103.22W
06/01/2024  M1.75 Inch       Logan              CO   Trained Spotter

            Also 55 to 60 mph winds.

0538 PM     Hail             1 W Sterling            40.63N 103.24W
06/01/2024  E0.75 Inch       Logan              CO   Public

            Report from mPING: Dime (0.75 in.).

0533 PM     Hail             2 WSW Sterling          40.62N 103.24W
06/01/2024  M1.25 Inch       Logan              CO   Storm Chaser

0527 PM     Hail             Sterling                40.63N 103.21W
06/01/2024  M1.00 Inch       Logan              CO   Storm Chaser

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:03 PM MDTSevere Thunderstorm Warning Destructive damage threatBOUElbert, Lincoln27 min
May 31, 6:28 PM MDTSevere Thunderstorm Warning Destructive damage threatBOUElbert, Lincoln32 min
May 31, 6:30 PM MDTSevere Thunderstorm WarningBOUElbert30 min
May 31, 6:54 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert36 min
May 31, 6:57 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln33 min
May 31, 7:27 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln48 min
May 31, 7:42 PM MDTSevere Thunderstorm WarningBOUElbert33 min
May 31, 8:11 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln34 min
May 31, 8:13 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln47 min
May 31, 8:22 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln3 hr
May 31, 9:17 PM MDTSpecial Weather StatementBOULincoln28 min
May 31, 9:31 PM MDTSevere Thunderstorm WarningBOULincoln22 min
Jun 1, 12:59 PM MDTSpecial Weather StatementBOUElbert46 min
Jun 1, 1:49 PM MDTSpecial Weather StatementBOUElbert41 min
Jun 1, 3:01 PM MDTSpecial Weather StatementBOUWashington44 min
Jun 1, 3:18 PM MDTSpecial Weather StatementBOUWashington42 min
Jun 1, 4:16 PM MDTSpecial Weather StatementBOULogan44 min
Jun 1, 4:26 PM MDTSpecial Weather StatementBOULogan49 min
Jun 1, 4:29 PM MDTSpecial Weather StatementBOULogan46 min
Jun 1, 4:40 PM MDTSevere Thunderstorm WarningBOUWashington50 min
Jun 1, 4:49 PM MDTSevere Thunderstorm WarningBOULogan41 min
Jun 1, 5:18 PM MDTSevere Thunderstorm WarningBOULogan42 min
Jun 1, 5:43 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan, Washington47 min
Jun 1, 5:54 PM MDTAreal Flood AdvisoryBOULogan3 hr
Jun 1, 5:59 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.